I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Fear of Radiotherapy

User
Posted 27 Oct 2018 at 12:59

 

I am new to posting but I regularly go on the website as it is very helpful and informative. My husband (aged 64) was diagnosed with prostate cancer in May this year.  I had to encourage him (a few times!) to go to a free PSA testing session organised by the Lions Club in our area.  At the first session, there were 400 men in the queue.   His PSA result was 109 and a biopsy showed it was cancer which has been a shock because he had no symptoms whatsoever. Then an MRI scan showed it was locally advanced so had come out of the prostate but not to the lymph glands. An MRi bone scan was clear.

He is now on hormone implants for 3 years and the treatment has affected him physically and mentally. He has a physical job and wants to keep working as long as he is able which will probably be until the end of november when he starts radiotherapy. Physically he is always so tired and, in his words, mentally "just does not feel right". And he gets up several times a night to go to the loo which of course does not help when you have to get up for work very early.  His mood is very up and down which i am sure is normal under the circumstances but it is hard to lift his spirits. Mentally he is not really in a good place which has surprised me as he is usually quite a positive person.

Today we saw the specialist and he told us that the PSA level is down to 9 which is good news. He talked about radiotherapy and gave us some paperwork and another appointment to see the team.  I knew right from the start OH was very worried about the radiotherapy side effects, to the extent that he was thinking of not having it.  I read that some men choose not to. Can anyone who has had this treatment, please tell me their experience? Many thanks (sorry to have whittled on).

 

User
Posted 27 Oct 2018 at 16:51
RT is simple and in my case no immediate side effects. I think stray radiation (this was 11 years ago, when techniques were less sophisticated) can cause problems (bladder cancer in my case five years later) so it is very important to ensure that neither the bladder nor the colon are affected. Ensure that the oncology technicians are live to these possibilities and all should be well. I certainly think that it should be seriously considered in your husband's case.

AC

User
Posted 27 Oct 2018 at 19:21

Hello Deeann, I am a stage 3 locally advanced patient - spread to the vesicles - who had hormone therapy and radiotherapy.  

For me, the hormone therapy was very hard going.  Starting at the beginning, I was dizzy and felt nauseous a lot.  That settled down after a couple of weeks.  Then there was the fatigue caused by being unable to sleep through the night.  Hot flushes and sometimes sweats lasting up to an hour were uncomfortable and also woke me up, usually around 4-5am.  The hair on my body stopped growing and thinned down considerably.  Then I had pains in my knees which moved down to my ankles over a period of around 6 weeks.  Then I developed pins and needles in my wrists and hands which I still have some 3 years after starting treatment.  I used to get up around 3 times a night so all these effects were very tiring.  I also developed very tender nipples which resulted in radiotherapy to the breast bud but that did not really work.  The worst aspect from my wife's point of view was the depression.  I was clinically depressed for a time about 12 months after starting treatment.  This meant big mood changes and suicidal thoughts plus vivid memories of a very unhappy childhood.  Not a good time.

Radiotherapy is completely painless and takes only a minute or two.  I had 37 visits which meant going to the hospital every week day for 7 weeks.  I also had to self administer an enema before each zapping to ensure the bowel was empty.  I ended up with a very sore bum which itself needed treatment.  There was a total and complete loss of all sexual function and thoughts.  I continued to work as a mobile mechanic throughout the treatment despite the moods and tiredness.  

As a result of my troubles with the drug, my planned 3 years was reduced to 2 years and currently I am on 'holiday' until my PSA rises once again to show the cancer is back.  One side effect that I did not know was a reduction in penis length by almost 3 inches.  No one mentioned this beforehand.  I was seen by my GP regarding the depression but I found it hopeless and also after radiotherapy, getting up in the night sometimes up to 6 times, he prescribed a drug to help me relax but that too did not work. 

Currently off the drug for 12 months.  It took 6 months to notice any changes, the first being my hair started to grow again.  Then sexual awakening but unable to achieve anything until the 9 month mark.  There is no ejaculation and is termed dry which is a strange sensation.  

The very high PSA is indicating the cancer has spread and had he not had the test done would likely have become a stage 4 - spread to other organs or lymph nodes or bones - and his options for successful treatment start to diminish.  His options must be discussed with the experts to give him the best chance of survival.  Very difficult I know, but essential all the same.   And remember, we are all different and some will tell you they hardly suffered at all.  Hope this is of some help.

Edited by member 27 Oct 2018 at 19:25  | Reason: Not specified

User
Posted 27 Oct 2018 at 20:13
Regard the HT as a holding or restraining treatment which of itself could do this from a few months to a few years. It has been shown that in the vast majority of cases HT dramatically reduces PSA for a time( as hubby has found) and helps shrink tumours to aid the effectiveness of RT. I was quite fortunate that with HT I did not experience the mental side effects some have and the main problem for me was premature fatigue and slight tenderness with my nipples. I think it's usually the case that these side effects experienced with HT are compounded by RT which in my case caused far more visits to pee. In fact at peak for a while during RT I was getting up at up to 8 times a night which meant I was sleeping at times during the day. The frequency gradually declined so that after about 10 weeks post RT I was back to my pre HT/RT frequency.

Unfortunately, there is no way of predicting just how badly HT and RT will affect men so if a survey was done on this one would find in retrospect that quite a range in both the type and degree of side effects. We know some men still manage to do a job during RT, if only for reduced hours in some cases but this would be harder if still possible with a job that was more physically demanding.

I would seriously consider RT in a situation like that of your husband where there is still a high chance of a good outcome. Once the cancer is spread it's a matter of delaying it systemically and this means HT and possibly other treatments long term if primary radical treatment is not done or done too late.

Barry
User
Posted 27 Oct 2018 at 22:59
I had PSA of 408, I started HT (Prostap) January 2013 before starting RT in September 2013 (I had a TURP op between times). I had 37 sessions of RT and fortunately had very little side effects apart from being tired but that may have been partly due to getting up very early to leave home for the hospital 20 miles away. The radiotherapy team where I was treated were excellent.
User
Posted 28 Oct 2018 at 14:56

 

Thank you all for your replies which were very helpful.  There seem to be a lot of different side effects but the one in common is the awful fatigue.  Mr Angry (I hope not all of the time!), my OH can relate to a lot of what you have said and have experienced.  He is only 4 months in to the treatment but already there is a lot going on affecting his body and mind.  But the treatment is working so we must be grateful it is available. The care he has been given by the specialist and team is excellent.  I am sure he will have the RT. Thank you again for being in touch. I will post again at a later stage because it is good to talk to people who understand and can relate.

 

 

User
Posted 28 Oct 2018 at 15:13
Just to be clear, the fatigue is much more associated with the hormones than with the RT. My OH breezed through the RT without any problems at all; he had his session each morning (usually the first appointment of the day at 8.30) on his way to work, he never needed a single day off, he carried on with the gym every evening and with his rugby. The only side effect towards the end was that he needed a power nap at his desk some afternoons.

The HT on the other hand was awful - he stopped early because he hated how it made him feel.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 28 Oct 2018 at 15:52

Just to be clear, RT DOES make you TIRED.  It did me.  And it seems many others: https://www.cancerresearchuk.org/about-cancer/cancer-in-general/treatment/radiotherapy/side-effects/general-radiotherapy/tiredness

HT certainly does.

So does cancer. 

 
Forum Jump  
©2019 Prostate Cancer UK